Alert archive / Maine / Flash Flood Warnings in 2016

Flash Flood Warning 1, NWS Gray, ME

June 28, 2016Somerset County, Maine

NWS Gray, ME issued this flash flood warning at Jun 28, 2016, 4:00 PM EDT for Somerset County, Maine. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2016, 4:00 PM EDT (20:00 UTC)
Expired
Jun 28, 2016, 7:00 PM EDT
In force
3 hr
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

County Somerset County, ME

The radar

The Caribou radar (KCBW), 168 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 5:51 PM EDTFLASH FLOOD6 Nnw The Forks, MERT 201 REDUCED TO ONE LANE DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 111 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2016-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2016-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

602 
WGUS51 KGYX 282000
FFWGYX
MEC025-282300-
/O.NEW.KGYX.FF.W.0001.160628T2000Z-160628T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
400 PM EDT TUE JUN 28 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN SOMERSET COUNTY IN WEST CENTRAL MAINE...

* UNTIL 700 PM EDT

* AT 354 PM EDT...DOPPLER RADAR INDICATED AND LINE OF THUNDERSTORMS
  PRODUCING VERY HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES
  OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN
  SHORTLY AS STORMS REPEATEDLY MOVE OVER THE SAME REGION.

  THE LINE OF STORMS WILL CONTINUE TO MOVE SLOWLY NORTH AT 15 MPH.
  VERY RAPID RISES WILL OCCUR ON AREA RIVERS. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  JACKMAN...ROCKWOOD STRIP...SANDWICH ACADEMY GRANT...
  UPPER ENCHANTED...KING AND BARTLETT...BRASSUA...SAPLING...
  HOBBSTOWN...LONG POND...TOMHEGAN...MISERY GORE...
  TAUNTON AND RAYNHAM ACADEMY GRANT...PARLIN POND...CHASE STREAM...
  MISERY...JOHNSON MOUNTAIN...INDIAN STREAM...ATTEAN...
  WEST FORK PLANTATION AND TOWN OF THORNDIKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4574 6979 4573 6981 4572 6979 4571 6979
      4568 6976 4558 6972 4554 6978 4549 6976
      4526 7040 4555 7048 4578 6981

$$
JC
1 follow-up statement
461 
WGUS71 KGYX 282042
FFSGYX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
442 PM EDT TUE JUN 28 2016

MEC025-282300-
/O.CON.KGYX.FF.W.0001.000000T0000Z-160628T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOMERSET ME-
442 PM EDT TUE JUN 28 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
NORTHWESTERN SOMERSET COUNTY...

AT 438 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE FLASH FLOOD WARNING AREA. RADAR ESTIMATES THAT
UP TO THREE INCHES OF RAIN OR MORE HAVE ALREADY FALLEN. FLASH
FLOODING IS EXPECTED AND RAPID FLOODING OF AREA STREAMS WILL OCCUR.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
JACKMAN...ROCKWOOD STRIP...SANDWICH ACADEMY GRANT...
UPPER ENCHANTED...KING AND BARTLETT...BRASSUA...SAPLING...
HOBBSTOWN...LONG POND...TOMHEGAN...MISERY GORE...
TAUNTON AND RAYNHAM ACADEMY GRANT...PARLIN POND...CHASE STREAM...
MISERY...JOHNSON MOUNTAIN...INDIAN STREAM...ATTEAN...
WEST FORK PLANTATION AND TOWN OF THORNDIKE.

THE THUNDERSTORMS WILL CONTINUE TO SLOWLY LIFT OFF TO THE NORTH AND
EAST, DROPPING TORRENTIAL DOWNPOURS IN SOME OF THE SAME COMMUNITIES
AND CAMPGROUNDS ALREADY HIT BE HEAVY RAIN THIS AFTERNOON.

ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR TWO ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4574 6979 4573 6981 4572 6979 4571 6979
      4568 6976 4558 6972 4554 6978 4549 6976
      4526 7040 4555 7048 4578 6981

$$
JC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:35 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 28, 2:35 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Gray ME
235 PM EDT TUE JUN 28 2016

.SYNOPSIS...
High pressure offshore will allow a more humid air mass to move
into the region on a southerly wind. A slow moving cold front
approaching from the west will bring scattered showers and
thunderstorms through Wednesday. The front will exit the region
Wednesday night allowing a return to fair and dry weather. A cold
front will cross the region Saturday and could produce scattered
showers and thunderstorms. High pressure builds in Sunday and
Monday.

&&

.NEAR TERM /TONIGHT/...
Greatest instability remains over northern areas which received
nearly full sunshine today. Precipitable water values have peaked
out greater than one inch in mountain areas in area of best
dynamics in close proximity to the stationary surface front and
back flow aloft associated with the upper level low. CAPE values
in this region remain around 1000 J/KG.

Will continue with enhanced wording over northern areas through
this evening. Over southern counties, a stable profile will
continue with patchy drizzle and fog and a chance of showers.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
QPF will be highest in the north and mountains tonight through
Wednesday as the best dynamics remain over the northwestern
portions of the forecast area. There will be a wind shift late in
the day, mainly aloft, however still expect scattered showers and
possibly a thunderstorm. Highs will be mainly in the 70s, except a
pocket of low 80s can be expected over south-central NH.

A westerly flow will develop both at the surface and aloft for
Wednesday night, returning a more continental airmass to Maine and
New Hampshire. Gradient may not be sufficient enough to prevent
some patchy fog from forming, especially in areas that received
heavy rainfall.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Hazardous weather threat: Low. A few thunderstorms on Friday
night.

The long term begins with a strong ridge built into the Canadian
Rockies with a weaker trough remaining over Hudson's bay.  Short
wave will rotate out of James bay around the low. The core of the
low will remain to our north through Quebec, before moving to the
east as the high pressure slowly shifts east by the end of the
forecast period.

Thursday will begin as mostly sunny with southerly flow
developing. Friday southerly flow will develop helping to push
higher dewpoints into the region. Friday night into Saturday the
upper level vort max will push eastward driving a surface front
and rain into the region. With the front timing overnight at the
moment, thunder is less likely but a few rumbles are still
possible.

Saturday westerly flow develops behind the front with generally
clearing conditions. Temperatures will be slightly cooler in the
mountains but the most noticeable effect of the front will be a
drop in humidity through the day on Saturday.

Sunday will be mostly sunny and drier again with high pressure
building in for the start of the week. A seabreeze will take over
during the afternoon keeping temperatures cooler along the water.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Short Term...Areas of IFR conditions overnight with isolated
LIFR...mainly near and along the coast where patchy drizzle and
fog as well as low cloudiness will occur. Showers and storms will
also lower the visibility over northern areas as well. Conditions
improve to MVFR and VFR on Wednesday.

Long Term...VFR conditions look to prevail thru the weekend with
isolated to scattered SHRA. Any heavier SHRA may be capable of
MVFR or lower conditions...especially as upper low lifts on Thu.

&&

.MARINE...
Short Term...No flags. Winds have subsided and seas remain in the
3 to 4 foot range.

Long Term...Winds and seas generally look to remain below SCA
thresholds.

&&

.HYDROLOGY...
Increased precipitable water values and enhanced lift near the
stationary front north and west of our forecast area will allow
for convection to continue in the mountains. This may allow for a
quick inch to two inches of rain per latest WPC discussions and
will continue to monitor for flash flood potential. Antecedent
conditions do remain very dry for that region.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&
Hazardous weather outlook, Jun 28, 3:52 AM EDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
352 AM EDT TUE JUN 28 2016

MEZ007>009-012>014-NHZ001>009-011-012-015-291000-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-CHESHIRE-EASTERN HILLSBOROUGH-
WESTERN AND CENTRAL HILLSBOROUGH-
352 AM EDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL MAINE...WEST
CENTRAL MAINE...WESTERN MAINE...NEW HAMPSHIRE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL MOVE INTO NH LATE THIS AFTERNOON AND SHIFT INTO
INTERIOR MAINE THIS EVENING. A FEW OF THESE STORMS MAY PRODUCE
STRONG GUSTY WINDS AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

GUSTY WINDS AND HEAVY RAIN WILL BE POSSIBLE IN ANOTHER ROUND
THUNDERSTORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ153-MEZ018>028-NHZ010-013-014-291000-
CASCO BAY-INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
352 AM EDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...MAINE...SOUTH CENTRAL MAINE...SOUTHWEST MAINE...CENTRAL
NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY...A FEW MAY CONTAIN VERY
HEAVY RAIN AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>152-154-291000-
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
PENOBSCOT BAY-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
352 AM EDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 28, 1:50 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
150 PM EDT TUE JUN 28 2016

MEZ009-281830-
CENTRAL SOMERSET ME-
150 PM EDT TUE JUN 28 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL SOMERSET COUNTY IN MAINE

* UNTIL 230 PM EDT

* AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A CLUSTER OF STRONG THUNDERSTORMS 12 MILES NORTH OF
  JACKMAN...MOVING TO THE NORTHEAST AT 40 MPH.

* DIME SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  JACKMAN...
  SEBOOMOOK...
  PITTSTON FARM...
  MOOSEHEAD...
  AND BRASSUA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR MOOSEHEAD LAKE...GET OUT OF THE WATER AND MOVE INSIDE
A STURDY SHELTER NOW. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4587 6965 4585 6968 4588 6971 4587 6972
      4584 6970 4576 6972 4577 6978 4574 6981
      4569 6978 4565 6970 4558 6971 4554 6978
      4548 6976 4528 7038 4567 7054 4573 7038
      4580 7042 4589 7026 4595 7023 4598 6968
TIME...MOT...LOC 1748Z 236DEG 34KT 4580 7024

MBC
Special weather statement, Jun 28, 2:05 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
205 PM EDT TUE JUN 28 2016

MEZ007-NHZ001-002-281830-
NORTHERN OXFORD ME-SOUTHERN COOS NH-NORTHERN COOS NH-
205 PM EDT TUE JUN 28 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN OXFORD COUNTY IN MAINE
  SOUTHERN COOS COUNTY IN NEW HAMPSHIRE
  NORTHERN COOS COUNTY IN NEW HAMPSHIRE

* UNTIL 230 PM EDT

* AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR ERROL...MOVING TO THE NORTHEAST AT 15
  MPH.

* DIME SIZE HAIL ...TORRENTIAL RAINFALL...AND WIND GUSTS OF 35 TO 45
  MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  UPTON...
  MIDDLE DAM...
  AND SOUTH ARM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 4456 7113 4465 7126 4488 7103 4474 7080
TIME...MOT...LOC 1803Z 220DEG 15KT 4471 7108

MBC
Special weather statement, Jun 28, 3:07 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
307 PM EDT TUE JUN 28 2016

MEZ009-281945-
CENTRAL SOMERSET ME-
307 PM EDT TUE JUN 28 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL SOMERSET COUNTY IN MAINE

* UNTIL 345 PM EDT

* AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM 13 MILES SOUTHEAST OF JACKMAN...MOVING TO THE
  EAST AT 5 MPH.

* DIME SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
  THIS STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO
  POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
  STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  BRASSUA.... WEST FORKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4574 6979 4573 6981 4572 6979 4571 6979
      4569 6978 4568 6975 4557 6972 4555 6975
      4554 6978 4546 6975 4526 7044 4544 7048
      4575 6980
TIME...MOT...LOC 1903Z 250DEG 6KT 4545 7013

MBC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:36 AM EDTSmall Craft Advisory for Hazardous SeasGYX8 hr
Jun 28, 1:50 PM EDTSpecial Weather StatementGYXSomerset40 min
Jun 28, 3:07 PM EDTSpecial Weather StatementGYXSomerset38 min
Jun 28, 3:28 PM EDTSevere Thunderstorm WarningGYXSomerset47 min
Jun 28, 3:47 PM EDTAreal Flood AdvisoryGYXSomerset3 hr
Jun 28, 4:12 PM EDTSevere Thunderstorm WarningGYXSomerset48 min
Jun 28, 4:52 PM EDTSpecial Weather StatementGYXSomerset38 min
Jun 28, 6:49 PM EDTSpecial Weather StatementGYX56 min
Jun 28, 6:50 PM EDTFlash Flood WarningGYXSomerset6 hr
Jun 28, 6:57 PM EDTAreal Flood AdvisoryGYXOxford3 hr

Nearby

Flash Flood Warnings in Maine, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.